icon-folder.gif   Conference Reports for NATAP  
  49th ICAAC
San Francisco, CA
September 12-15, 2009
Back grey_arrow_rt.gif
Improvement in Fasting Lipids but Minimal Recovery of Limb Fat Were Seen 96 Weeks After Switching from Lamivudine/Zidovudine Plus Efavirenz to Fixed-Dose Efavirenz/Emtricitabine/Tenofovir DF in HIV-Infected Patients
  Reported by Jules Levin
ICAAC Sept 14 2009 San Francisco
E DeJesus,1 A Pozniak,2 J Gallant,3 J Arribas,4 Y Zhou,5 D Warren,5 and J Enejosa5 1Orlando Immunology Center, FL; 2Chelsea & Westminster Hosp, London, UK; 3Johns Hopkins Univ, Baltimore, MD; 4Univ Hosp La Paz, Madrid, Spain; 5Gilead Sciences, Inc., Foster City, CA, USA
from Jules: Previous studies have shown improvement in limb fat after switching from AZT or d4T to TDF or abacavir. In talking with the study author Edwin DeJesus at the poster, he mentioned that observations in previous studies are that lipoatrophy from AZT use appears to take longer to emerge and the longer one is taking AZT the harder it is to reverse and if taking AZT for approximately 3 years or more and lipoatrophy emerges (perhaps he said 2, and its not a black& white hard cutoff but a time continuum) it appears to be hard to reverse the lipoatrophy. So for patients from the early days who took AZT for years then added d4T for a period of time, these are the patients who might experience the most difficulty in reversing lipoatrophy after switching to TDF or abacavir. See Figure 6 in this report.
"Total limb fat continued to be lower than patients who received FTC/TDF + EFV for the fi rst 144 weeks and then switched"


HIV disease treatment requires long-term highly active antiretroviral therapy (HAART)
Metabolic abnormalities observed in HIV patients receiving HAART include:
- Hyperlipidemia
- Llimb fat and/or facial wasting, and/or central fat accumulation
- Hyperglycemia
- Insulin resistance with or without lipodystrophy
Drugs within each antiretroviral class vary in their propensity to cause metabolic abnormalities
- ACTG 5142 demonstrated a lower incidence of lipoatrophy among patients who received efavirenz (EFV)+ lopinavir/ritonavir (LPV/r) or LPV/r plus two nucleoside reverse transcriptase inhibitors (NRTIs) compared to EFV+2 NRTIs
Lipoatrophy occurred predominantly in the stavudine (d4T) or zidovudine (ZDV)-containing regimens in both the EFV + 2 NRTIs and LPV/r +2 NRTIs arms
Identifying HAART regimens with a low propensity to cause metabolic abnormalities is a medically prudent goal